California, 2008High Wind in California, March 1, 2008
March 1, 2008 · NWS VEF · 2 events in 2 counties and zones
A strong Pacific storm brought locally high winds to portions of the Mojave Desert and Southern Great Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific storm brought locally high winds to portions of the Mojave Desert and Southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 1, 9:59 AM PST, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 1, 9:59 AM PST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
959 AM PST SAT MAR 1 2008
.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE INTO NORTHERN NEVADA
AND INTO THE CENTRAL ROCKIES SUNDAY. GUSTY SOUTHWEST WINDS AHEAD OF
THIS SYSTEM TODAY WILL BECOME VERY STRONG NORTHERLY WINDS BEHIND
THIS SYSTEM TONIGHT AND SUNDAY. ABOVE NORMAL TEMPERATURES CAN BE
EXPECTED TODAY BUT THE COLD FRONT ASSOCIATED WITH THE PACIFIC STORM
SYSTEM WILL BRING ABOUT 10 DEGREES OF COOLING FOR SUNDAY.
&&
.UPDATE...EXPECTED DOWNSLOPE WIND EVENT NOT MATERIALIZING AS YET IN
OUR PART OF THE EASTERN SIERRA. LEE VINING HILL HAS HIT 172 MPH AND
MAMMOTH G2 HIT 95 MPH BUT NO SIGNIFICANT WINDS REPORTED FROM SIERRA
ROTORS NETWORK. SPOTTER IN ASPENDELL REPORTED A PEAK GUST OF 51 MPH
AT 8:51 AM WITH WINDS DIMINISHING AT THIS TIME. ANIMATED SATELLITE
IMAGERY SUGGESTS BAND OF STRONG MID-LEVEL WIND IS SLIDING SOUTH BUT
NAM12 FROM THIS MORNING LIMITS THE SOUTHERN EXTENT OF STRONG
RIDGETOP WINDS TO JUST WEST OF BISHOP BETWEEN 18-21Z AFTER WHICH THE
WINDSPEEDS ARE FORECAST TO DECREASE AND BECOME MORE NORTHWESTERLY. I
WILL LIKELY CANCEL THE WARNING UNLESS SOMETHING DEVELOPS IN THE NEXT
HOUR. NEXT ISSUE WILL BE THE DEVELOPMENT OF HIGH WINDS BEHIND A COLD
FRONT WHICH IS FORECAST TO MOVE THROUGH NEVADA LATER TODAY AND INTO
THIS EVENING. GUSTY SOUTHWEST WINDS AHEAD OF THE SYSTEM WILL PRODUCE
DEEP MIXING AND ENHANCE THE WARM SIDE OF THE BAROCLINIC ZONE. THE
QUESTION IS WHETHER THE SCT-BKN HIGH CLOUD ALONG AND BEHIND THE
BOUNDARY WILL BE SUFFICIENT TO PREVENT HEATING AND MODIFYING OF THE
POST-FRONTAL AIRMASS TO COUNTERACT THAT. NAM12 DEPICTS A 16MB PRES
GRADIENT FROM LAS TO RNO WITH 14MB OF THAT BETWEEN LAS AND TPH. THAT
WOULD BE PLENTY STRONG TO GENERATE WARNING LEVEL WINDS THROUGH SOUTH
CENTRAL NEVADA THIS AFTERNOON AND EVENING...AND DOWN THE COLORADO
RIVER TOMORROW...SO CURRENT ARRAY OF WARNINGS AND ADVISORIES LOOKS
REASONABLE (OUTSIDE THE DOWNSLOPE WARNING). -RUNK-
.PREV DISCUSSION...FROM 356 AM PST...PACIFIC STORM SYSTEM MOVING
INTO THE PACIFIC NORTHWEST EARLY THIS MORNING WILL MOVE THROUGH
NORTHERN NEVADA TODAY AND INTO THE CENTRAL ROCKIES TONIGHT AND
SUNDAY. MOISTURE LIMITED WITH THIS SYSTEM AND EXPECT MAINLY HIGH
CLOUDS. THERE COULD BE SOME LIGHT SHOWERS IN LINCOLN AND NORTHERN
MOHAVE COUNTIES TONIGHT BUT NOTHING SIGNIFICANT. THE MAIN ISSUE IS
WINDS AND I DO NOT HAVE MUCH CONFIDENCE IN THE WINDS THAT MODEL
GUIDANCE IS GENERATING. AS WITH THE LAST WIND EVENT...I BELIEVE
WINDS WILL BE STRONGER THAN MUCH OF THE GUIDANCE INDICATES...AHEAD
OF THE TROUGH/FRONT AND BEHIND THE TROUGH/FRONT. SOMEWHAT
COMPLICATED COMBINATION OF WIND ADVISORIES AND HIGH WIND WARNINGS
HAVE BEEN ISSUED. IN A NUTSHELL LOOKS LIKE STRONGEST WINDS WILL BE
THE NORTHERLY WINDS BEHIND THE FRONT AND NYE AND LINCOLN COUNTY
ALONG WITH THE COLORADO RIVER VALLEY ARE THE AREAS MOST LIKELY TO
SEE HIGH WIND WARNING CRITERIA WINDS. MOST OF THE REMAINDER OF THE
AREA IS UNDER A WIND ADVISORY WHICH ACCOUNTS FOR THE SOUTHWEST WINDS
AHEAD OF THE FRONT TODAY AND THE NORTHERLY WINDS BEHIND THE FRONT
TONIGHT AND SUNDAY AND IS RATHER BROAD BRUSHED. ANOTHER WARM DAY ON
TAP TODAY BUT MAX TEMPS WILL COOL SOME 10 DEGREES BEHIND THE FRONT
SUNDAY. DRY NORTHWEST FLOW EXPECTED OVER THE AREA MONDAY WITH NOT
MUCH CHANGE IN TEMPERATURES FROM SUNDAY.
.LONG TERM...SOME CHANGE IN THINKING FROM THE PREVIOUS FORECAST.
LOOKING AT THE MIDWEEK SYSTEM IS WHERE SIGNIFICANT MODEL DIFFERENCES
COME INTO BEING IN THE HANDLING OF THE TROUGH/FRONT. OPERATIONAL GFS
IS KEEPING TO A FAST/PROGRESSIVE SYSTEM TO MOVE THROUGH WEDNESDAY.
THE ECMWF ALSO CONTINUES ITS DIFFERING OUTLOOK IN HAVING THE TROUGH
DIG BACK TO THE SOUTHWEST AND FORM A LOW OVER SOUTHWEST
ARIZONA/MEXICO THURSDAY. AS SEVERAL OF THE GFS ENSEMBLE MEMBERS ARE
CLOSE TO THE ECMWF SOLUTION I LEANED TOWARDS THE ECMWF SINCE RECENT
SIMILAR SCENARIOS HAVE SHOWN THIS TO BE THE WAY THINGS HAPPENED. AS
A RESULT EXPECT BREEZY TO WINDY CONDITIONS TO OCCUR WEDNESDAY AND
BREEZY ON THURSDAY IN THE COLORADO RIVER VALLEY. ALSO LOWERED
TEMPERATURES THURSDAY DUE TO THE LOWER HEIGHTS/THICKNESS THAT WILL
OCCUR. FRIDAY AND SATURDAY WILL SEE SOME TEMPERATURE REBOUND AND
LIGHT WINDS AS RIDGE BUILDS BACK IN.
&&
.AVIATION...FOR MCCARRAN...THE MORNING WILL SEE TRANQUIL CONDITIONS
BEFORE WINDS INCREASE THIS AFTERNOON. AN APPROACHING FRONT WILL
BRING GUSTING SOUTHWEST WINDS AHEAD OF THE FRONT. CURRENT THINKING
IS TO LOOK FOR A FRONTAL PASSAGE AND WIND SHIFT IN THE 03Z-05Z TIME
FRAME THIS EVENING. NORTH WINDS WILL GUST TO NEAR 45KTS AFTER
PASSAGE AND FOR A FEW HOURS AFTERWORDS. SUNDAY WILL SEE CONTINUED
GUSTY NORTH WINDS. NO SIGNIFICANT CLOUD COVER EXPECTED TODAY THROUGH
SUNDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS WILL INCREASE AREA WIDE THIS AFTERNOON
IN ADVANCE OF A COLD FRONT THAT WILL SWEEP THROUGH THE AREA BY LATE
THIS EVENING. THE NORTHWEST TO NORTH WINDS BEHIND THE FRONT WILL BE
IN THE 25 TO 35 KNOT RANGE WITH SOME FAVORED AREAS GUSTING TO 50
KNOTS. SUNDAY WILL SEE CONTINUE STRONG NORTHERLY WINDS BUT REDUCED
IN STRENGTH COMPARED TO LATE SATURDAY AND SATURDAY EVENING.
&&
.FIRE WEATHER...STRONG NORTH WINDS DOWN THE COLORADO RIVER VALLEY
SUNDAY A GIVEN. OBSERVED FIRE DANGER MAP INDICATES HIGH FIRE DANGER
IN THAT AREA ON FRIDAY WHICH SHOULD NOT CHANGE. DEWPOINTS SHOULD
LOWER BEHIND THE COLD FRONT BUT TEMPERATURES WILL BE COOLER SO SOME
UNCERTAINTY REGARDING MINIMUM RH. FOR NOW WENT WITH A FIRE WEATHER
WATCH SUNDAY FOR THE COLORADO RIVER FIRE ZONES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 4 PM PST SUNDAY
FOR NVZ014-015-017>019.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR NVZ466.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 4 AM PST SUNDAY FOR
NVZ021.
HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING FOR
NVZ021.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM PST SUNDAY FOR
NVZ016-020-022.
AZ...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR AZZ101.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 5 AM MST SUNDAY FOR
AZZ002-036.
HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING FOR
AZZ002-036.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 8 PM MST SUNDAY FOR
AZZ001-003.
CA...HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 4 PM PST SUNDAY
FOR CAZ522.
HIGH WIND WARNING UNTIL 2 PM PST THIS AFTERNOON FOR CAZ519-520.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR CAZ229.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 4 AM PST SUNDAY FOR
CAZ523-527.
HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING FOR
CAZ527.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM PST SUNDAY FOR
CAZ524-526.
&&
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 1, 5:45 AM PST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
545 AM PST SAT MAR 1 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-020600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
545 AM PST SAT MAR 1 2008 /645 AM MST SAT MAR 1 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM SYSTEM WILL MOVE INTO NORTHERN NEVADA TODAY WITH
SOUTHWEST WINDS INCREASING AHEAD OF THIS SYSTEM. A COLD FRONT WILL
MOVE ACROSS THE AREA BEHIND THE PACIFIC STORM SYSTEM STARTING
TONIGHT WITH STRONG NORTHERLY WINDS DEVELOPING. MUCH OF THE AREA
IS UNDER A WIND ADVISORY OR HIGH WIND WARNING. THE STRONGEST WINDS
ARE EXPECTED TO BE ACROSS NYE AND LINCOLN COUNTIES WHICH ARE UNDER
A HIGH WIND WARNING. WINDS WILL BE GUSTING BETWEEN 40 AND 50 MPH
THIS AFTERNOON AND TONIGHT ACROSS THE ADVISORY AREAS WITH GUSTS
BETWEEN 60 AND 70 MPH IN THE WARNING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE COLD FRONT WILL MOVE SOUTH ACROSS THE REMAINDER OF THE AREA
SUNDAY WITH STRONG NORTHERLY WINDS OVER MOST ZONES. HIGH WIND
WARNINGS AND WIND ADVISORIES CONTINUE SUNDAY OVER MUCH OF THE AREA
WHILE THE COLORADO RIVER ZONES ARE UNDER A HIGH WIND WATCH FOR
SUNDAY INTO SUNDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER WHICH MAY DEVELOP
THIS WEEKEND.
In the hours before
Local storm report, Mar 1, 11:09 AM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1109 AM PST SAT MAR 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM NON-TSTM WND GST ASPENDELL 37.23N 118.58W
03/01/2008 M51 MPH INYO CA TRAINED SPOTTER
ASSOCIATED WITH WESTERLY DOWNSLOPE WINDS
&&
RUNKHigh Wind, Eastern Sierra Slopes of Inyo County
- When
- March 1, 12:40 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred 5 miles WSW of Independence.
High Wind, Owens Valley
- When
- March 1, 9:40 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
This gust occurred 2 miles E of Independence.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Vermont, March 1, 2008$45,000 · 11 events
- Drought in Alabama, March 1 to 31, 200835 events
- Winter Storm in Vermont, March 1, 2008$40,000 · 5 events
- Winter Weather in New York, March 1, 2008$30,000 · 9 events
- Damaging Winds in Alabama, March 1 to 4, 2008$30,000 · 50 kt wind · 2 events
- Drought in Tennessee, March 1 to 31, 200822 events
- Flooding in Missouri, March 1 to 7, 200819 events
- Heavy Snow in Maine, March 1, 200817 events
- Flooding in Indiana, March 1 to 2, 2008$20,000 · 2 events
- Heavy Snow in Maine, March 1 to 2, 200815 events
- Drought in Texas, March 1 to 31, 200813 events
- Heavy Snow in New Hampshire, March 1, 200812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77768, 77770.